2003 issue 2

Back

Volume 12, issue 2

Case report

Psychotic disorders in topiramate-treated patients with epilepsia – five case reports

DOROTA ANTONIAK1
1. I Klinika Psychiatryczna Instytutu Psychiatrii i Neurologii w Warszawie
Postępy Psychiatrii i Neurologii, 2003, 12 (2), 229-237
Keywords: topiramate, adverse reactions, psychotic disorders

Abstract

Aim – Psychotic disorders following topiramate administration in five patients diagnosed with epilepsy are reported.

Case reports – in 4 patients organic delusional disorder was diagnosed, and in one case – organic psychosis. The clinical picture in all the patients resembled that of acute epileptic psychosis. Psychotic symptoms developed within 5-7 months since topiramate introduction as add-on therapy in the dose 75-200 mg/d, in combination with carbamazepine or valproate. The onset of psychosis was preceded by such symptoms as loss of appetite, weight loss, concentration, attention and memory impairment, sleep disturbance, and mood disorders. Discontinuation of topiramate treatment and administration of neuroleptics usually led to normalization of the patients' mental state, although this could be attained after various time intervals. \

Comment – The reported findings suggest a relationship between topiramate treatment and development of psychotic disorders. The latter may be due to possibly topiramate-induced disorders in the GABA-ergic system.

Address for correspondence:
Dr Dorota Antoniak, I Klinika Psychiatryczna Instytutu Psychiatrii i Neurologii,
ul. Sobieskiego 9, 02-957 Warszawa